Alabama, 2010Hail and Damaging Winds in Alabama, June 17, 2010
June 17, 2010 · NWS BMX · 5 events in 4 counties and zones
Afternoon thunderstorms produced isolated wind damage across parts of Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $114,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms produced isolated wind damage across parts of Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 17, 1:54 PM CST, 38 minutes earlier.
Area forecast discussion, Jun 17, 1:54 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT THU JUN 17 2010
.DISCUSSION...
UPPER LEVEL HIGH PRESSURE REMAINS CENTERED JUST TO THE WEST OF THE
AREA. A CLUSTER OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING
SOUTHEAST ALONG THE PERIPHERY OF THE HIGH AND WILL CONTINUE TO MOVE
INTO THE NORTHEASTERN PORTIONS OF THE FORECAST AREA. WENT AHEAD AND
INCREASED POPS IN THIS AREA FOR LATER THIS AFTERNOON. ADDITIONAL
DIURNALLY-DRIVEN SCATTERED STORMS HAVE BEEN DEVELOPING ACROSS THE CWA
EARLY THIS AFTERNOON...AND EXPECT THAT TREND TO CONTINUE FOR THE
NEXT FEW HOURS. LOOKING AT MODEL SOUNDINGS...THERE IS A MODERATE TO
HIGH POTENTIAL FOR MICROBURSTS WITH THESE STORMS. SPC STILL HAS THE
NORTHERN PART OF THE STATE IN A SLIGHT RISK FOR TODAY...WITH THE
MAIN THREAT BEING WIND DAMAGE. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE
WITH THE STRONGER STORMS.
A SECOND AREA OF SHOWERS/STORMS HAS DEVELOPED ACROSS SE
MISSOURI...AND MODELS CONTINUE TO BRING THIS MCS SOUTH SOUTHEAST
INTO N AL LATE AFTERNOON AND EARLY EVENING. COULD SEE SOME STRONGER
STORMS WITH THIS COMPLEX AS IT INITIALLY MOVES INTO THE NORTHERN
PART OF THE CWA LATER THIS AFTERNOON...BUT EXPECT A WEAKENING TREND
AS IT MOVES FARTHER SOUTH INTO THE AREA.
HIGH PRESSURE AND NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE
WEEKEND...ALONG WITH RAIN CHANCES. THE GREATER CHANCES WILL
GENERALLY BE ACROSS THE SOUTH AS THE RIDGE BUILDS INTO THE TN VALLEY.
NOT MUCH HAS CHANGED IN THE LONG TERM...AS THE STUBBORN RIDGE
REFUSES TO PUSH OUT OF THE AREA. STAYED CLOSE TO GUIDANCE WITH
TEMPS...WITH HIGHS IN THE LOW TO MID 90S AND LOWS IN THE LOW 70S.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON/EVENING THROUGH MUCH OF NEXT WEEK.
19
&&
.AVIATION...18Z TAF DISCUSSION.
GENERALLY HEAT INDUCED CONVECTIVE ACTIVITY POSSIBLE FOR THIS
AFTERNOON INTO EARLY EVENING. ALSO A SMALL POSSIBILITY OF SOME
ACTIVITY MAINLY NRN SECTIONS OF C AL DUE TO UPPER LEVEL FEATURES
MOVING CURRENTLY ACROSS IL/TN AREAS THROUGH THE NW FLOW. FOR NOW
CB/S IN AS COVERAGE IS EXPECTED TO BE WIDELY SCATTERED AT THIS TIME
BUT VERY UNSTABLE SO COULD BE STRONG. OUTSIDE OF TSRA ACTIVITY
CONDITIONS SHOULD BE MAINLY VFR. SMALL POSSIBILITY FOR SOME PATCHY
FOG AT TCL AIDED BY THE RIVER PROXIMITY.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.
08/MNK
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 69 95 71 95 70 / 20 20 20 20 20
ANNISTON 69 95 69 94 69 / 20 20 20 20 20
BIRMINGHAM 69 95 70 94 70 / 20 20 20 20 20
TUSCALOOSA 71 95 71 95 70 / 20 30 20 20 20
CALERA 70 94 71 93 71 / 20 20 20 20 20
AUBURN 69 96 69 93 69 / 20 20 20 30 20
MONTGOMERY 73 96 73 94 72 / 20 20 20 30 20
TROY 71 96 71 94 71 / 20 20 20 40 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19/08
Hazardous weather outlook, Jun 17, 11:25 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT THU JUN 17 2010
ALZ011>015-017>050-181800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1225 PM CDT THU JUN 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
DIURNAL HEAT INDUCED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING THROUGH AROUND 8 PM ACROSS ALL OF CENTRAL
ALABAMA. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS
TO 50 MPH OR GREATER...AS WELL AS DIME TO QUARTER SIZE HAIL. HEAVY
RAINFALL WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING.
AN ADDITIONAL ROUND OF THUNDERSTORMS IS POSSIBLE ACROSS NORTHERN
ALABAMA LATE THIS AFTERNOON MAINLY AFTER 6 PM AS THE RESULT OF A
COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP OVER THE MIDDLE
MISSISSIPPI RIVER VALLEY AND TRACK SOUTHEAST INTO NORTHERN ALABAMA.
DAMAGING WIND...LOCALLY HEAVY RAINFALL AND POSSIBLY LARGE HAIL COULD
RESULT FROM THIS SYSTEM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THIS AFTERNOON AND EARLY EVENING.
08/MNK
Thunderstorm Wind, Cherokee
- When
- June 17, 2:32 PM CST
- Where
- Cherokee County, 2.76 mi N of Cedar Bluff
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -85.600
A tree was blown down onto a mobile home along Boundary Avenue, in Cedar Bluff.
Thunderstorm Wind, Blount
- When
- June 17, 3:59 PM CST
- Where
- Blount County, 1.15 mi W of Locust Fork
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 33.900, -86.640
A vehicle struck a tree that was blown down across Tabernacle Road, west of Locust Fork.
Thunderstorm Wind, Shelby
- When
- June 17, 5:05 PM CST to 5:10 PM CST
- Where
- Shelby County, 2.14 mi NNE of Quito to 3.71 mi ENE of Quito
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.410, -86.741
Numerous trees and power lines were blown down in the Inverness and Meadow Brook areas of northern Shelby County, including at the Inverness Landing, Inverness Cliffs, and Lake Heather Estates apartment complexes. A concrete light pole was blown down onto vehicles in the Inverness Plaza parking lot. Inverness Parkway, Caldwell Mill Road and Lakeland Trail were all blocked by downed trees.
Hail, Shelby
- When
- June 17, 5:05 PM CST
- Where
- Shelby County, 1.9 mi NNE of Quito
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.405, -86.737
Thunderstorm Wind, Jefferson
- When
- June 17, 5:07 PM CST
- Where
- Jefferson County, 1.37 mi W of Rocky Ridge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.430, -86.724
A tree was blown down onto power lines at the 5000 block of Cahaba River road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 20102 deaths · 28 injured · $300,000 · EF4 · 32 events
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in North Dakota, June 17, 20101 injured · EF4 · 30 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Flash Flood in North Dakota, June 17, 2010$1.1 million · EF1 · 27 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244588, 244590, 244602, 244608, 244603.